NEW DELHI: The sudden death of a doctor due to a massive cardiac arrest in Assam, who had taken two doses of Hydroxychloroquine—a malaria drug—to prevent contracting novel coronavirus, has caused ripples in the medical fraternity across India.
The drug, which is originally used for lupus and rheumatoid arthritis apart from malaria, has been recommended by top health research body, the Indian Council of Medical Research, as a prophylactic medicine for healthcare workers treating COVID 19 patients and close contacts of those who have tested positive, a few days back.
There are however many reports that several doctors, including those who are not involved in managing coronavirus patients, have started taking the medicine in order to prevent infection—even though the ICMR has not made public any evidence to suggest the success rate of the drug for prophylactic use.
A close friend of 43-year-old Dr Utpal Barman, who worked as an anaesthetist in Pratiksha hospital in Guwahati said that the doctor had taken two doses of the drug—400 mg (200 mg each morning and evening) within a gap of few days and on Sunday he suddenly complained of sharp chest pain.
Along with Hydroxychloroquine, he had reportedly also taken Arizthromycin—an antibiotic- used in treatment of COVID 19, but not recommended by ICMR for prophylactic use.
Incidentally, there are no confirmed COVID 19 cases in Assam yet.
“We received a panic call from Dr Barman’s wife and many of us reached his home to find him writhing in pain. At first, it looked like an acute myocardial infarction—or heart attack. He was immediately shifted to Guwahati Neurology Research Centre where he died shortly,” said the doctor friend of Dr Barman, who did not wish to be named.
Dr N K Hazarika, the medical superintendent of the hospital where Dr Barman worked confirmed that he had a history of hypertension but the exact details are not known and even his family could not tell whether he was on regular medication for hypertension.
“It can not be conclusively said whether or not the preventive medicines he took for COVID 19 caused the heart attack but the incident has left many shaken,” Dr Hazarika said. “In this case, Dr Barman did do some self-medication without proper consultation and we have lost a dear friend and colleague.”
Dr R R Gangakhedkar, in a press briefing on Monday, on being asked about the incident had said that “it is a difficult proposition that someone will have such severe side effect of the drug unless they had cardiac disease or QT interval issue from before.”
Some doctors said that while hydroxychloroquine is largely a safe medicine, it does have cardio-toxicity effect in 1-3 per cent people who take it, particularly those who have QT interval issues.
“Everyone, including doctors treating COVID 19 patients, should use Hydroxychloroquine prophylactically only after getting themselves thoroughly examined for any underlying cardiac issues as there are 13-14 conditions in which this drug is not recommended,” said Dr Smit Srivastava, a cardiologist in Raipur.
The day the government had notified the prophylactic use of the drug, many public health experts had also raised the concerns about the possible misuse of the medicine, now being seen in many parts.